An identity for the Heaviside function and its application in representation of nonlinear Green’s function

  • Asatur Zh. KhurshudyanEmail author


An identity showing that any positive real power of the Heaviside function is almost everywhere equal to the Heaviside function of power 1 is proved in this paper. A similar identity is shown to hold for corresponding distributions. The identity is then used to attach a specific meaning to the nonlinear Green’s function of quasi-linear ordinary differential equations. As specific examples, nonlinear Green’s function is constructed for the forced cubic Duffing (explicitly) and fractionally nonlinear damped Liénard (implicitly) equations. Efficiency of the nonlinear Green’s function solution for various source functions is demonstrated numerically in comparison with the solution obtained by the well-known method of lines. Solutions obtained are unique in literature.


Multiplication of distributions Nonlinear distributions Ivanov’s hyperdistributions Nonlinear Green’s function Duffing equation Liénard equation 

Mathematics Subject Classification

46F10 46T30 34A05 34A34 



The work was partly supported by State Administration of Foreign Expert Affairs of China, which I acknowledge gratefully.


  1. Biagioni HA (1990) A nonlinear theory of generalized functions. Springer, Berlin, HeidelbergCrossRefGoogle Scholar
  2. Colombeau JF (1992) Multiplication of distributions. A tool in mathematics, numerical engineering and theoretical physics. Springer, Berlin, HeidelbergzbMATHGoogle Scholar
  3. de Almeida AK Jr, de Almeida Prado AFB, de Moraes RV, Lara M (2018) Analyzing “integral indices” to quantify the effects of a perturbing force in the harmonic and Duffing oscillators. Comput Appl Math 38(Supplement 1):7–15MathSciNetCrossRefGoogle Scholar
  4. Egorov YuV (1990) A contribution to the theory of generalized functions. Russian Math Surv 45(5):1–49CrossRefGoogle Scholar
  5. Frasca M, Khurshudyan AsZh (2018) Green’s functions for higher order nonlinear equations: case studies for KdV and Boussinesq equations. Int J Modern Phys C 29(8):1850104 (13 pages)CrossRefGoogle Scholar
  6. Frasca M, Khurshudyan AsZh (2019) A general representation for the Green’s function of second order nonlinear differential equations. Comput Math Methods (to appear)Google Scholar
  7. Ivanov VK (2008) Selected scientific works. Mathematics. FIZMATLIT, Moscow [in Russian]zbMATHGoogle Scholar
  8. Khurshudyan AsZh (2018) Nonlinear Green’s functions for wave equation with quadratic and hyperbolic potentials. Adv Math Phys. MathSciNetCrossRefGoogle Scholar
  9. Khurshudyan AsZh (2018) New Green’s functions for some nonlinear oscillating systems and related PDEs. Int J Modern Phys C 29(4):1850032MathSciNetCrossRefGoogle Scholar
  10. Khurshudyan AsZh (2018) Nonlinear implicit Green’s functions for numerical approximation of PDEs: generalized Burgers’ equation and nonlinear wave equation with damping. Int J Modern Phys C 29(4):1850054 (14 pages)MathSciNetCrossRefGoogle Scholar
  11. Khurshudyan AsZh, Khurshudyan M (2018) Green’s function solution of nonlinear wave equation depending on the absolute value of the unknown function. Int J Geometric Methods Modern Phys 15(10):1850179 (11 pages)MathSciNetCrossRefGoogle Scholar
  12. Kudryashov NA (2018) Exact solutions and integrability of the Duffing-Van der Pol equation. Regul Chaotic Dyn 23(4):471–479MathSciNetCrossRefGoogle Scholar
  13. Kudryashov NA, Sinelshchikov DI (2016) On the integrability conditions for a family of Liénard-type equations. Regul Chaotic Dyn 21(5):548–555MathSciNetCrossRefGoogle Scholar
  14. Liénard A (1928) Etude des oscillations entretenues. Revue générale de l’électricité 23:901–912 (946–954)Google Scholar
  15. Mikusinski J (1966) On the square of the Dirac delta-distribution. Bull Acad Pol Sci Ser Sci Math Astron Phys 14(9):511–513MathSciNetzbMATHGoogle Scholar
  16. Oberguggenberger M (1992) Multiplication of distributions and applications to partial differential equations. Longman, HarlowzbMATHGoogle Scholar
  17. Shelkovich VM (1995) Associative and commutative distribution algebra with multipliers, and generalized solutions of nonlinear equations. Math Notes 57(5):536–549MathSciNetCrossRefGoogle Scholar
  18. Vladimirov VS (2002) Methods of the theory of generalized functions. Taylor & Francis, London, New YorkzbMATHGoogle Scholar

Copyright information

© SBMAC - Sociedade Brasileira de Matemática Aplicada e Computacional 2019

Authors and Affiliations

  1. 1.Institute of Natural SciencesShanghai Jiaotong UniversityShanghaiChina
  2. 2.Department on Dynamics of Deformable Systems and Coupled Fields, Institute of MechanicsNational Academy of Sciences of ArmeniaYerevanArmenia

Personalised recommendations